Iowa, 2008

Hail in Iowa, June 2, 2008

June 2, 2008 · NWS DVN · 2 events in 1 county or zone

A warm front draped across northern Missouri and west central Illinois was the focal point for the development of showers and thunderstorms during the evening of June 2. One storm cell in southeast Iowa was severe, producing three-quarter inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A warm front draped across northern Missouri and west central Illinois was the focal point for the development of showers and thunderstorms during the evening of June 2. One storm cell in southeast Iowa was severe, producing three-quarter inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 2, 2:49 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 2, 2:49 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION...ADDED HYDROLOGY PARAGRAPH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON JUN 2 2008

.SHORT TERM...TONIGHT AND TUESDAY...
ELEVATED WING OF SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS WILL
CONTINUE TO IMPACT AREAS MAINLY NORTH OF I80 THROUGH MID EVENING
BEFORE EXPECTING SOME DECREASE DIURNALLY....ALSO COMPLEX ACRS MO
HAVING SOME ENERGY STEALING IMPACT. THE CURRENT ACTIVITY MAY STRUGGLE
AS IT CROSSES THE MS RVR AS WELL. ALL EYES FOCUS BACK TO THE WEST
THIS EVENING AS BULK OF MCS SPAWNING PARAMETERS COME TOGETHER OVER
NORTH CENTRAL KS AND MUCH OF CENTRAL NEB TO NORTHEAST OF LLVL
CYCLOGENESIS JUST NORTH OF OK PANHANDLE JUST NORTH OF MID LEVEL CAP
ACRS SOUTHERN INTO CENTRAL PLAINS. AFTER ORGANIZED CONVECTION BLOWS
IN THESE AREAS THIS EVENING...LATEST SUITE OF SHORT RANGE MODELS
STILL VARY ON WHERE RESULTANT MCS WILL PROPAGATE. FORCING SIGNALS AND
CONVERGENT WING ON NOSE OF LLJ AS IT VEERS AND INCREASES ACRS IA AS
THE NIGHT PROGRESSES SUPPORTS A DIRECT HIT ON THE DVN CWA 20-40 MILES
EITHER SIDE OF THE I80 CORRIDOR...WHILE BULK OF THE MODEL QPF IMPACTS
THE SOUTHERN TO SOUTHWEST THIRD OF THE DVN CWA MAINLY AFTER 05Z AND
LASTING INTO TUE MORNING. EXTENT OF FORCING AND WARM MOIST
CONVEYOR/THAT-E FEED SUPPORT WIDESPREAD 1-3 INCHES WITH LOCALLY
HIGHER POSSIBLY OVER 4 INCHES IN AREAS THAT DO GET IMPACTED BY AN
MCS LATER TONIGHT. WILL HESITANTLY HOLD OFF A FLASH FLOOD WATCH FOR
NOW WITH MOST OF THE SOUTH HALF OF THE DVN CWA ABLE TO TAKE 1-3
INCHES OF RAIN IN 3-6 HRS...WITH THE MOST SUSCEPTIBLE AREAS FOR
FLOODING ALONG AND NORTH OF I80 AND MAINLY ON THE IA SIDE. THESE
AREAS MAY GET CLIPPED BY NORTHERN PORTION OF STORM COMPLEX LATE
TONIGHT AND TUE...BUT THE THREAT AREA RIGHT NOW LOOKS NOT TO BE
WIDESPREAD ENOUGH TO WARRANT A WATCH. EVEN IN THE SOUTH WITH
HIGHER FLASH FLOOD GUIDANCE...SOME LOCALIZED URBAN AND SMALL STREAM
FLOODING LIKELY IF THE 1-3 INCHES PLUS VERIFY FROM 06Z-18Z TUE.
AS FOR THE SVR THREAT LATE TONIGHT...IT MAY BE MARGINAL BY THE TIME
IT ARRIVES INTO THE LOCAL CWA WITH ISOLATED 50-60 MPH WIND MIX DOWNS
AND HAIL UNDER AN INCH. WILL HAVE TO WATCH FOR WAKE LOW WINDS AGAIN
INTO TUE MORNING WHICH MAY CREATE MORE WIDESPREAD TROUBLE THAN
THUNDERSTORM WINDS/IN THE MORNING ANYWAY/.

ON TUE...THE ACTIVITY TONIGHT AND TOMORROW MORNING WILL BE A BIG
PLAYER ON WHERE AN TO WHAT EXTENT MORE CONVECTION DEVELOPS. THE
ENTIRE CWA UNDER A SLIGHT RISK...BUT MUCH WILL DEPEND ON HOW THE
MORNING ACTIVITY DECAYS FOR HEATING AND DESTABILIZATION TAKES
PLACE AND WHERE RESULTANT OUTFLOW BOUNDARIES...COLD POOLS AND EVEN
LARGER SCALE FRONTS SUCH AS LAKE ENHANCED BOUNDARIES LAY OUT. WITH
IMPINGING DEEP SOUTHWEST FLOW AND APPROACHING SHORT WAVE...THE NEW
ECMWF BLOWS AN MCS RIGHT OVER THE NORTH HALF OF THE CWA TUE
AFTERNOON...WHILE MANY OTHER MODELS INITIATE ALONG AND SOUTH OR EAST
OF THE LOCAL FCST AREA ON OLD MCS REMNANTS. WILL KEEP CWA-WIDE
CHC POPS FOR THE AFTERNOON AFTER THE HIGH POPS IN THE MORNING END AT
18Z. IF A FLASH FLOOD WATCH IS EVENTUALLY POSTED...IT MAY NEED TO
BE EXTENDED INTO WED MORNING.  SFC TEMPS WILL VARY WIDELY FROM THE
FAR NORTHERN PORTIONS POSSIBLY NOT GETTING OUT OF THE UPPER 60S
DUE TO LAKE FRONT AND CLOUD COVER...AND THE SOUTH POSSIBLY GETTING UP
INTO THE 80S.     ..12..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
SEVERAL SEVERE WEATHER EVENTS A THREAT THE REMAINDER OF THE WEEK.
MCS FROM TONIGHT AND TUESDAY SHOULD MOVE OFF TO THE SOUTH AND EAST
OF THE CWA TUESDAY NIGHT. AS MAJOR TROUGH IN THE WESTERN UNITED
STATES BEGINS TO MOVE INTO THE PLAINS...WARM FRONT WILL BE LIFTING
INTO THE CWA ON WEDNESDAY. WITH A 40 KNOT LOW LEVEL JET MOST OF THE
DAY IMPINGING ON THE FRONTAL BOUNDARY...THUNDERSTORMS SHOULD
CONTINUE TO FIRE ACROSS THE CWA. LATER IN THE AFTERNOON AND
WEDNESDAY EVENING...DEEP LAYER SHEAR DEVELOPS INCREASING THREAT OF
SEVERE WEATHER INCLUDING TORNADOES. CAPES ARE PROGGED TO BE GREATER
THAN 2500 J/KG WITH HELICITY MORE THAN 300 M2/S2. SEE HYDROLOGY
SECTION FOR HEAVY RAIN DISCUSSION.

FOR THURSDAY AND FRIDAY...DEEPENING STORM SYSTEM TRACKS ALONG THE
DAKOTAS AND MINNESOTA BORDER. EVEN STRONGER LOW LEVEL JET SHOULD
PUSH WARM FRONT WELL TO THE NORTH OF THE DVN CWA ON THURSDAY. THIS
LEAVES OUR REGION CAPPED AS 700 MB TEMPERATURES RISE TO 15C. HAVE
LOWERED POPS TO ONLY SLIGHT CHANCE OF STORMS. MAXIMUM TEMPERATURES
SHOULD MAKE IT TO AROUND 90 ESPECIALLY SOUTH OF I-80 WHICH WOULD BE
THE WARMEST OF THE YEAR SO FAR. SUPERCELLS THAT DEVELOP ALONG COLD
FRONT ON THURSDAY WELL TO OUR WEST SHOULD EVENTUALLY CONGEAL INTO A
SQUALL LINE THURSDAY NIGHT. THIS LINE SHOULD RACE INTO THE DVN CWA
PROBABLY AFTER MIDNIGHT WITH DAMAGING WIND (JUNE IS CLIMATOLOGICALLY
THE PEAK MONTH FOR THIS TYPE OF SEVERE). DEPENDING ON THE TIMING OF
THE COLD FRONT SEVERE WEATHER SHOULD ERUPT AGAIN ON FRIDAY.

SOUTHWEST TO WEST FLOW ALOFT LINGERS OVER THE REGION THIS WEEKEND
AND INTO EARLY NEXT WEEK. FRONTAL BOUNDARY WILL SET UP OVER THE
REGION WITH NEAR DAILY CHANCES OF STORMS.

..HAASE..

&&

.AVIATION...
MAINLY VFR CIGS THROUGH EARLY EVENING...EXCEPT AT THE CID TERMINAL
WHERE ELEVATED SHOWERS AND SOME EMBEDDED STORMS CREATE OCCASIONAL
BOUTS OF MVFR CIGS. THE MLI TERMINAL MAY APPROACH MVFR CIGS FROM 21Z
THROUGH 00Z WITH PASSING SHOWERS AND STORMS JUST TO THE NORTH.
WIDESPREAD MVFR TO IFR CONDITIONS TO IMPACT ALL TERMINALS AFTER 06Z
WITH AN APPROACHING MCS FROM THE WEST...WITH THE BRL AND MLI TAF
SITES HAVING THE MOST ADVERSE CONDITIONS AND TURBULENCE FROM 08Z TO
15Z.     ..12..

&&

.HYDROLOGY...
MODELS CONTINUE TO SUGGEST CONDITIONS WILL BE FAVORABLE FOR AN MCS
TO MOVE THROUGH EAST CENTRAL AND SRN IA/WCNTRL IL AND NE MO TONIGHT.
IF THIS OCCURS THEN LOCALLY HEAVY RAINS OF 1 TO 3 INCHES AND
LOCALLY HIGHER WILL BE POSSIBLE OVER AREAS SOUTH OF INTERSTATE 80.
THIS AREA HAS MISSED OUT ON THE LAST COUPLE HEAVY RAIN EVENTS SO THE
SOIL SHOULD BE ABLE TO TAKE A AROUND OF MODERATE TO HEAVY RAIN BEFORE
SIGNIFICANT RUN-OFF OCCURS. BUT STILL EXPECT SIGNIFICANT RISES ON
THE SKUNK...ENGLISH...FOX AND LA MOINE RIVERS BY LATE TUESDAY.
ADDITIONAL STORM DEVELOPMENT OVER PORTIONS OF THE AREA ON TUESDAY
AFTERNOON COULD AGGRAVATE ONGOING FLOODING ON THE IOWA...WAPSI AND
CEDAR RIVERS. PORTIONS OF THE MISSISSIPPI RIVER FROM GLADSTONE ON
SOUTHWARD MAY APPROACH OR EXCEED THE FLOOD STAGE BY MIDWEEK IF
EXPECTED RAINFALL VERIFIES.    ..12..

POTENTIAL FOR HEAVY RAIN EVENT ON WEDNESDAY AND WEDNESDAY NIGHT
ESPECIALLY THE NORTHERN HALF OF THE OUR CWA. THIS IS ALSO THE AREA
WITH THE LOWEST FLASH FLOOD GUIDANCE NUMBERS AND MOST VULNERABLE TO
FLASH FLOODING. WARM FRONT WILL BE LIFTING INTO THE CWA WITH
POTENTIAL FOR TRAINING WHICH WOULD ENHANCE FLASH FLOOD THREAT.
WEDNESDAY NIGHT SHOULD SEE MCS DEVELOPMENT WITH THREAT OF MORE
WIDESPREAD HEAVY RAIN. BY THURSDAY WARM FRONT WILL BE NORTH OF THE
CWA TAKING THE THUNDESTORMS WITH IT. STRONG STORM MOTION WINDS
THURSDAY NIGHT AND FRIDAY SHOULD ALLOW FOR RAPID SPEED OF STORMS
WHICH WILL REDUCE THE RISK OF WIDESPREAD FLASH FLOODING.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/HAASE
Hazardous weather outlook, Jun 2, 3:47 AM CST, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 AM CDT MON JUN 2 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
447 AM CDT MON JUN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT SOME
MAY BE STRONG WITH SMALL HAIL AND STRONG GUSTY WINDS.

TONIGHT...THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA AND
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ROUGHLY ALONG AND
WEST OF THE MISSISSIPPI RIVER. THE PRIMARY SEVERE WEATHER THREATS
WILL BE DAMAGING WIND AND LARGE HAIL. THUNDERSTORMS WILL ALSO HAVE
THE POTENTIAL TO PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM PREDICTION CENTER HAS PLACED MUCH OF THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...AND ALSO ON WEDNESDAY...THURSDAY AND FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
TUESDAY AFTERNOON AND EVENING.  AT THIS TIME IT APPEARS THE GREATEST
THREAT WILL BE IN SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. ISOLATED TORNADOES
WILL ALSO BE POSSIBLE ALONG AND SOUTH OF HIGHWAY 34.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT
WEST OF THE MISSISSIPPI RIVER.  LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREAT.

A LARGE STORM SYSTEM MOVING OUT OF THE WESTERN U.S. WILL BRING A
THREAT OF SEVERE THUNDERSTORMS TO THE REGION BOTH THURSDAY AND
FRIDAY.  AT THIS TIME IT IS TO EARLY TO DETERMINE THE SPECIFIC
TIMING OF THE SEVERE THUNDERSTORMS AND THE THREATS ASSOCIATED WITH
THE THUNDERSTORMS.

MINOR TO MAJOR FLOODING WILL CONTINUE ON SEVERAL EASTERN IOWA
TRIBUTARIES THIS WEEK. THE STRONG TO SEVERE THUNDERSTORMS EXPECTED
THIS WEEK WILL LIKELY BRING ADDITIONAL HEAVY RAINS TO THE REGION.
ANY HEAVY RAIN THAT OCCURS WILL LIKELY PROLONG THE ONGOING FLOODING
OR CAUSE ADDITIONAL FLOODING ON AREA TRIBUTARIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

DLS/DLF

In the hours before

Special weather statement, Jun 2, 7:29 PM CST, 31 minutes before
IAZ087>089-098-099-ILZ025-026-034-035-030215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT MON JUN 2 2008

...STRONG STORM DEVELOPING...

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 915 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     LEE...VAN BUREN...DES MOINES...JEFFERSON AND HENRY

IN ILLINOIS
     MCDONOUGH...HANCOCK...WARREN AND HENDERSON

INCLUDING THE FOLLOWING LOCATIONS...
     ALL CITIES ALONG AND 20 MILES NORTH AND SOUTH OF HIGHWAY 34 IN
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS.

AT 826 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BIRMINGHAM...OR ABOUT 8 MILES SOUTH OF FAIRFIELD...
MOVING EAST AT 45 MPH. THIS AND OTHER STRONG STORMS WILL BE CAPABLE
OF PRODUCING PEA SIZE HAIL AND BRIEF HEAVY DOWNPOURS.

INTENSE LIGHTNING IS LIKELY WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

The radar

The Quad Cities radar (KDVN), 104 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Henry

When
June 2, 8:00 PM CST
Where
Henry County, 0.87 mi SW of New London
Measured
0.75 in hail
Reported by
Public
Coordinates
40.910, -91.410

Hail estimated to be dime-sized fell in the vicinity of New London, IA.

Hail, Henry

When
June 2, 8:00 PM CST
Where
Henry County, 1 mi S of New London
Measured
0.75 in hail
Reported by
Public
Coordinates
40.906, -91.400

Hail estimated to be dime-sized fell just south of New London, IA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111188, 111189.